Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

On metoprolol. Blood pressure low. Has pacemaker and had two strokes. Taking aggranox. Suggestions?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
My husband was on 25mg of metoprolol twice a day. His pressure became very low so the doctor took him of the med cold XXXXXXX A week or so later it was high again so they put him back on the medication. Now it appears to be low again. He is 87 years of age and has had a pacemaker for about year and a half. Was taking him off the med too soon a problem or will this be an ongoing thing?. He has also had two strokes a few years ago and takes aggranox an a 81 aspirin daily.
Posted Thu, 11 Jul 2013 in Medicines and Side Effects
Answered by Dr. Jorge Brenes-Salazar 56 minutes later
dear patient

good blood pressure control is the best way to prevent strokes. Beta blockers such as metoprolol are associated with more blood pressure variability. If you stop a beta blocker cold XXXXXXX you can have a phenomenon called rebound hypertension which i suspect is what happened. There are many medications to treat blood pressure but the medications associated with less variability of blood pressure are called calcium channel blockers such as amlodipine verapamil or diltiazem. a low dose can be considered and then increased to goal blood pressure; you dont want however to be too aggressive with blood pressure control as it may cause fainting

truly yours

Dr Brenes Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: On metoprolol. Blood pressure low. Has pacemaker and had two strokes. Taking aggranox. Suggestions? 15 hours later
Would you recommend I call the doctor again about the one low reading of 120/80 yesterday or wait and take readings less frequently? Also, should I tell the nurse that I was never told to taper him off the medication. I don't want them to think I know more than they do, but I want to see my husband feeling better. I have been with him 24-7 for almost two years. He is also is in remission with multiple myeloma. His age, by the way is 84 not 87. He was actually feeling better when the pressure was higher.
Should I ask if them if I could taper him off the medication, if the pressure remains high over the next week? My husband never complains so I have to go by what I see.
I appreciate your input and ease my anxiety over this situation.

Answered by Dr. Jorge Brenes-Salazar 6 hours later
Thanks for the follow up. A blood pressure of 120/80 is actually very good if he feels fine. The goal should be a systolic blood pressure (top number) between 120 and 140 most of the time; blood pressure varies according to the time of the day so there can be some deviation from these numbers, but certainly you don't want the top number to be consistently over 160; again, as I mentioned it is a medication that should be tapered down instead of withdrawn abruptly, thus I encourage you to discuss with your physician since it seems that a reduction in the dose might be needed at this time. You can also explain to him (your husband) the importance of knowing if he feels dizzy, near fainted, etc so that the medication gets to the right dose that keeps his systolic blood pressure within those limits I mentioned and hopefully no side effects.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor